Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Sioux Falls, SD

May 23, 2007Pipestone County, Rock County, Minnesota; Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2007, 12:34 AM CDT for Pipestone County, Rock County, Minnesota; Minnehaha County, South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 12:34 AM CDT (05:34 UTC)
Expired
May 23, 2007, 1:00 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Pipestone County, MN, Rock County, MN, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 33 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 12:40 AM CDTTSTM WND DMGGarretson, SDTREE BRANCHES UP TO 3 INCHES IN DIAMETER DOWNED DUE TO STRONG WIND GUSTS AS THUNDERSTORM MOVED THROUGH
May 23, 12:45 AM CDTTSTM WND DMG4 Ssw Jasper, MNSMALL TREE BRANCHES DOWN 1 INCH AND LESS IN DIAMETER. YOUNG TREES WERE REPORTED TO HAVE BENT OVER TO GROUND AS THUNDERSTORM MOVED THROUGH. PERSON REPORTING CONSIDERED SEEKING SHELTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 230535
SVRFSD
MNC117-133-SDC099-230600-
/O.NEW.KFSD.SV.W.0089.070523T0534Z-070523T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 AM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHWESTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 100 AM CDT

* AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS IN EXCESS OF 65 
  MPH.  THIS STORM WAS LOCATED NEAR GARRETSON...OR ABOUT 16 MILES 
  NORTHEAST OF SIOUX FALLS...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JASPER AROUND 1245 AM CDT...
  HARDWICK AROUND 1250 AM CDT...
  TROSKY AROUND 1255 AM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4376 9660 4363 9649 4378 9612 4398 9627

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 230547
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 AM CDT WED MAY 23 2007

SDC099-230556-
/O.CAN.KFSD.SV.W.0089.000000T0000Z-070523T0600Z/
MINNEHAHA SD-
1246 AM CDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MINNEHAHA COUNTY 
IS CANCELLED...

THE STORM HAS EXITED THE COUNTY AND MOVED INTO SOUTHWEST MINNESOTA.

LAT...LON 4384 9645 4372 9646 4378 9612 4398 9627

$$

MNC117-133-230600-
/O.CON.KFSD.SV.W.0089.000000T0000Z-070523T0600Z/
PIPESTONE MN-ROCK MN-
1246 AM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN ROCK AND SOUTHWESTERN PIPESTONE COUNTIES...

AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JASPER...OR ABOUT 10
MILES SOUTH OF PIPESTONE...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IHLEN AROUND 1250 AM CDT...
  HATFIELD AROUND 100 AM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4384 9645 4372 9646 4378 9612 4398 9627

$$

SCHUMACHER
000 
WWUS53 KFSD 230557
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1257 AM CDT WED MAY 23 2007

MNC117-133-230607-
/O.EXP.KFSD.SV.W.0089.000000T0000Z-070523T0600Z/
PIPESTONE MN-ROCK MN-
1257 AM CDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROCK AND SOUTHWESTERN
PIPESTONE COUNTIES EXPIRES AT 100 AM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER...WINDS TO 50 MPH CAN BE 
EXPECTED WITH THESE STORMS AS THEY CONTINUE TO MOVE NORTHEAST 
THORUGH PIPESTONE COUNTY.

LAT...LON 4384 9645 4372 9646 4378 9612 4398 9627

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:20 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 22, 9:20 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT WED MAY 22 2007

.DISCUSSION...

HAS BEEN FAIRLY QUIET THROUGH MUCH OF THE EVENING OVER THE
AREA...BUT CONVECTION WHICH DEVELOPED ALONG COLD FRONT THROUGH
CENTRAL NEBRASKA IS NOW BEGINNING TO PUSH INTO OUR SOUTHWESTERN
ZONES...AIDED BY A SHORTWAVE TRACKING OUT OF WESTERN NEBRASKA. WHILE
THE SEVERE THREAT IS WANING...STILL COULD SEE AN ISOLATED SEVERE
STORM WITH CAPES STILL AROUND 1000 J/KG AND LI/S OF -5 OVER THE
WESTERN PORTIONS OF THE CWA...THOUGH STABILITY WILL BE INCREASING
THROUGH THE NEXT COUPLE OF HOURS. MORE LIKELY ISSUE WILL BE HEAVY
RAINFALL WITH ACTIVITY TRAINING OUT OF NEBRASKA INTO THE JAMES RIVER
VALLEY. SOME LOCALES CURRENTLY REPORTING RAINFALL RATES OF 3 TO 4
INCHES AN HOUR...SO FLASH FLOODING WILL BECOME AN ISSUE. COLD FRONT
HAS BEEN MOVING SLIGHTLY FASTER THAN WE HAD FORECASTED...SO HAD TO
MAKE SOME MINOR ADJUSTMENTS TO SHORT TERM GRIDS WITH REGARD TO
TEMPERATURE/DEW POINTS/WINDS/AND POPS FOR THE OVERNIGHT.  UPDATES
ALREADY SENT OUT.  /JM

&&

.AVIATION...

VFR CONDITIONS WILL BE PREVALENT THROUGHOUT THE AREA TONIGHT INTO
WEDNESDAY. THE ONLY EXCEPTION WILL BE NEAR TSRA...WHICH ARE EXPECTED
TO BECOME MORE NUMEROUS DURING THE 04Z-12Z TIMEFRAME AS LINE OF TSRA
IN CNTRL NEBRASKA MOVES NORTH-NORTHEAST INTO THE CWA. LOCALLY IFR
VSBYS AND MVFR CIGS LIKELY WITHIN THIS LINE OF TSRA...EXPECTED TO
MAINLY AFFECT KHON 04Z-06Z...AND KFSD 07Z-10Z.

&&

.PREV DISCUSSION...

TOTALLY AGREE WITH SPC PRODUCTS INCLUDING SWOMCD ABOUT DVLPG
CONVECTIVE POTENTIAL IN ERN HLF SD REST OF THE AFTN INTO THE EVE.
N/S TROF/CDFNT HUNG UP IN CNTRL SD ATTM...WITH GOOD CONVERGENCE
AND INSTABILITY DVLPG IN WRN CWA. DESPITE FAIRLY WEAK SHEAR...
INSTABILITY GOOD FOR HAILERS. BIQ QUESTION IS HOW FAR EAST
CONVECTION GETS BEFORE IT RUNS OUT OF GAS AND DYNAMICS...AND
WILL KEEP MAIN TSTMS AND QPF WEST OF I29...EVEN THOUGH IT WILL
PUSH EAST SOME WITH FNT. ALSO WIND SHIFT SHOULD MOVE EWD OVR CWA
SLOWER THAN PREV FCST. OTRW MINS IN THE BALLPARK.

ON WED FNT GETS THROUGH BUT THEN GETS HUNG UP E/SE OF FCST AREA
LATER ON. MDTLY STG SHRTWV APPCHG FROM THE SW SEEMS TO BE THE
CULPRIT AND THIS WILL PRBLY KEEP SHWR/TSTM THREAT IN WED ESPLY ERN
PART OF FCST AREA. SHRTWV THEN MOVE UP INTO FCST AREA WED NGT AND
MAY SOCK NWRN IA WITH SOME PRETTY GOOD RAIN/TSTMS. BIG QSTN IS HOW
FAR TO THE W/NW TO GO WITH THIS AND HAVE ALLOWED FOR A STEADILY DCRG
THREAT NWWD FROM NWRN IA TO NEAR JAMES VLY FOR LATE WED INTO THU
MRNG...UNTIL WE CAN GET MORE FINE TUNED.

THIS SHRTWV BY THE WAY THO IT WASNT THERE TO ANY CLOSE EXTENT ON
PAST RUNS...IS HANDLD ABOUT THE SAME BY ALL THE MODELS I HAVE LOOKED
AT...ALL THE WAT FROM THE GFS/NAM PACKAGES TO THE LOWLY NGM AND
NOGAPS...PLUS OUR FRIENDS FROM CANADA AND ECMWF LAND. IT MAY TURN
OUT TO GET JUST NWRN IA BUT THE WAY MODEL SOLNS HAVE BEEN BACKING UP
LATELY WE HAVE TO ALLOW FOR PCPN TO BACK UP AS WELL WITH THIS SYS.

THIS SYS SEEMS TO MOVE OUT PRETTY WELL DURG THU. WE ARE THEN FACED
WITH THE NEXT SYS FRI INTO SAT. THIS ONE WILL PRBLY BRING BEST PCPN
THREAT TO THE N AND W OF AREA INITIALLY BUT BY FRI NGT INTO ERY SAT
DECENT THREAT MOVES ACRS OUT FCST AREA FROM THE NW. WE WILL ALLOW
THIS ONE OUT BY SAT NGT AND SUN. THEN IT LOOKS LIKE ANOTHER ONE FOR
MON OR TUE. FOR NOW HAVE KEPT MON...THE HOLIDAY...DRY AS WE HAVE
CARRIED IT. AM BETTING THE GFS IS GUNG GO ON TIMING AS IT IS
SOMETIMES BUT WE WILL HAVE TO CONT TO CHECK IT OUT. MODEL VARIATIONS
FROM RUN TO RUN AND AMONG THEMSELVES WILL NO DOUBT CONTINUE. GFS FOR
EXAMPLE DOESNT HAVE THE RIDGING TO THE EXTENT OF THE ECMWF. TRUST
THE ECMWF A LITTLE MORE AND THIS IS ONE REASON WE ARE GOING FOR A
DECENT WARMUP BY MON AND TUE AFTER OSCILLATING FROM MILD TO MDTLY
COOL FROM NOW TILL THEN.

WIND ADVY NOW LONGER NEEDED FOR ERY THIS EVE AS WINDS HAVE SLIPPED
BLO ADVY LEVELS SO AM KILLING THIS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM/WILLIAMS
Hazardous weather outlook, May 22, 11:44 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT TUE MAY 22 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS SHOULD DEVELOP WEST OF INTERSTATE 29 LATE THIS
AFTERNOON AND EVENING...AND THEN MOVE EAST TONIGHT. ISOLATED
STORMS COULD BE SEVERE WITH HAIL UP TO NICKEL SIZE AND WIND GUSTS
TO 60 MPH. OTHERWISE...THE THUNDERSTORMS MAY PRODUCE ONE TO TWO
INCHES OF RAINFALL...MAINLY ALONG THE JAMES AND BIG SIOUX RIVER
BASINS.

FLOODING...
THE JAMES RIVER IN SOUTH DAKOTA WILL CONTINUE TO EXPERIENCE
FLOODING DUE TO HEAVY RAINFALL EARLY THIS MONTH. MODERATE TO
MAJOR FLOODING ALONG THE JAMES RIVER WILL CONTINUE FOR AN
EXTENDED PERIOD OF TIME...WITH MANY LOCATIONS FROM MITCHELL TO
YANKTON NOT FALLING BELOW FLOOD STAGE UNTIL EARLY JUNE. THE RIVER
STAGES WILL BE WATCHED CLOSELY THE NEXT FEW DAYS DUE TO THE HEAVY
RAINFALL EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF
INTERSTATE 29 WEDNESDAY EVENING.  THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF
INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, May 22, 10:00 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      8 S ARMOUR              43.20N 98.34W
05/22/2007                   CHARLES MIX        SD   TRAINED SPOTTER

            STANDING WATER IN THE DRIVEWAY AND A LEAK IN THE HOUSE
            REPORTED ALONG WITH HEAVY RAIN AND PEA-SIZED HAIL.

&&

JLAFLIN
Local storm report, May 22, 10:07 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      RAVINIA                 43.14N 98.43W
05/22/2007                   CHARLES MIX        SD   LAW ENFORCEMENT

            A LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281
            BETWEEN RAVINIA AND ARMOUR.

&&

JLAFLIN
Local storm report, May 22, 10:08 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      ARMOUR                  43.32N 98.34W
05/22/2007                   DOUGLAS            SD   LAW ENFORCEMENT

            A LOT OF STANDING WATER IN DITCHES ALONG HIGHWAY 281
            BETWEEN RAVINIA AND ARMOUR.

&&

JLAFLIN
Local storm report, May 22, 10:42 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      MITCHELL                43.73N 98.03W
05/22/2007                   DAVISON            SD   PUBLIC

            STANDING WATER IN THE STREETS IN MITCHELL.

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:30 PM CDTFlash Flood WarningFSDCharles Mix, Douglas3 hr
May 22, 9:57 PM CDTFlash Flood WarningFSDDavison3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.